Does taking Atenolol long term alter normal sinus node function? Am I addicted to Atenolol?
Greetings from New Zealand. I am trying to find out 1) whether taking Atenolol long term will alter normal sinus node function: and/or 2) whether stopping Atenolol immediately after long term use would result in disturbing arrhythmias. I had been on 100 mg Atenolol for over 10 years as part of a hypertension treatment when I started having bradycardia low enough to cause me to faint. The attending doctor told me to stop the Atenolol. I became very jittery and nervous for the next 3 weeks until the Atenolol was restarted at 50 mg. Some months later I fainted again and at the same time ectopic beats were discovered, but the Atenolol was again halved until eventually stopped completely on doctor’s advice. Since March 2016 I had been having spells of irregular heart beats which gave me disturbing physical symptoms so much so that I sought a second opinion. Two 24 hour heart rate monitors a year apart both showed 2% ectopics but my jittery/jerky feelings were noted in the most recent test so the doctor said to try 25 mg Atenolol again. My nervous feelings disappeared and now a month later I have not noticed any blips or jitters at all for sometime. I wondered if I am ‘addicted’ to Atenolol, or if my heart decided “if Atenolol is doing the job then I won’t bother”. I know this sounds weird but I would love to know if there has been any other reports of this type of side effect with Atenolol.
Many thanks and kind regards.
Submitted by Olwynne from Gisborne on 11/23/2016
No “addiction” likely but there can be a rebound effect of increased heart rate if stopped abruptly. Shouldn’t happen if weaned. While Beta blockers are generally given as first line Rx for nonspecific “arrhythmias” like PACs and PVCs, they may not be effective. The most important thing about an arrhythmia is whether or not there is underlying heart disease of significance. If Beta blockers are ineffective, one should consult his/her cardiologist.